Funnel Cloud, Nobles
- When
- May 28, 10:30 AM CST
- Where
- Nobles County, Bigelow
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -95.700
A funnel cloud was observed by a state trooper near Bigelow in Nobles County in southwest Minnesota in the late morning of May 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A funnel cloud was observed by a state trooper near Bigelow in Nobles County in southwest Minnesota in the late morning of May 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 4:58 AM CST, 5 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 558 AM CDT SAT MAY 28 2016 .SHORT TERM...(Today and Tonight) Issued at 429 AM CDT Sat May 28 2016 Upper level low pressure rotating north today will keep rain and thunderstorms in place for much of the day. The best focus will likely be across southwest Minnesota into southeast South Dakota closest to the passage of the upper level low pressure and the low level convergence. Parts of northwest Iowa could break out of the cloud cover which might allow a few slightly stronger thunderstorms to develop. Some concern over a small part of mainly northwest Iowa that a combination of marginal instability, about 1000 J/KG, and decent surface to 1 km and surface to 2 km shear could aid in the development of a few weak spin up tornadoes. Models fairly agreeable but for any weak tornado development a 170 degree surface wind versus a 200 degree surface wind will make a big difference. Will mention the threat of a brief spin up in the HWO. A very isolated threat. Highs will be limited by precipitation and cloud cover so overall not the nicest of days. Parts of central South Dakota could prove to be fairly nice however if the main precipitation band remains where it is supposed to. By tonight rain and thunderstorms will begin to shift east so will have chances decrease quickly late afternoon through the evening. Otherwise another mild night with lows in the 50s. .LONG TERM...(Sunday through Friday) Issued at 429 AM CDT Sat May 28 2016 Will continue to work toward flat ridging aloft on Sunday, which should generally lead to a very pleasant day, considering that winds should remain reasonably light and sunshine will be at least a healthy percentage. Temperatures should climb to within a few degrees either side of 80. Perhaps a very subtle wave pushing into the region of building heights across central South Dakota during the morning, but boundary for focus of any isolated precipitation threat looks to be across Nebraska and will be turning more south of east with time. A bit more possible by afternoon that subtle feature and slightly better destabilization could lead to an isolated thunderstorm. Overall, expect are seeing the same overdone instability and lack of capping on Sunday for most locations, with about the only fairly meager threat coming with the slightly cooler air aloft in southwest Minnesota, and just a bit better chance toward the lower level baroclinicity across Nebraska creeping toward the Missouri valley. Remains not a very strong signal for precipitation overnight Sunday night. Minor chance can be attributed to initiation of weak low level jet and gradual spread of more unstable air aloft as mid level ridge axis drifts toward the eastern CWA border. Areas north of a KHON to KFSD to KSPW line should remain free of precip with deeper dry air in place. Changes begin to occur on Memorial Day. Continued increase in low level jet will occur as a compact wave moves through the northern Rockies and into eastern Montana by 00z Tue. Increased moisture will push the MLCAPE to a weakly capped 900-1400 J/kg, likely about half that in the 28.00 NAM and less than the 28.00 GFS. The morning should find fairly sparse activity, but increasing deep lift forcing by afternoon should bolster coverage heading toward evening. Again, likely to find two main areas, near the lower level thermodynamic boundary lifting into northwest Iowa, and closer to the greater instability axis toward central South Dakota. While the local deep layer bulk shear is fairly weak across the area, there will be decent directional change to the weaker wind field, and is a good compliment to the degree of instability. As a result, there will likely be some mentionable level of severe weather threat during the later afternoon and especially early evening mainly from around the James and Missouri valley locations. Line of storms initiating near the surface cold front will progress eastward during the evening through the western CWA with potential for multicell/supercell hybrid type, with other activity blossoming ahead in the warm advective environment. Some spotty heavy rainfall will be possible as storm motion could tend to be a bit sluggish with the warm advective storms. Main upper low will push out across the Dakotas on Tuesday and Tuesday night. ECMWF continues to be a bit quicker with progression, and tends to dig jet just a bit more southward. Hard to capture the exact speed at this point, and will be critical to progress of the lower level frontal boundary and associated precipitation chance for Tuesday into early Wednesday. Have tried to work a higher chance mention in for locations east on Tuesday and Tuesday evening compared to western CWA, and may in fact find a fairly decent dry slot working through the CWA on Tuesday afternoon and evening before a minor wrap around shower threat toward at least the highway 14 corridor later Tuesday night and Wednesday. This light shower risk will glance east central SD and southwest MN Wednesday as upper low pulls east and northeast through the day. Following the upper wave, cooler and drier conditions will take hold of the region. Could see a few morning lows dip to the upper 40s Thursday and Friday, and highs will generally be from the upper 60s to lower 70s, a bit below normal as we begin June. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 557 AM CDT Sat May 28 2016 Widespread showers with isolated thunderstorms throughout the day in most locations. KHON will see the smallest chance for precipitation and any MVFR conditions that go with it. KFSD and KSUX will be in the heart of the activity through the evening. MVFR ceilings and visibilities will be possible into the evening. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Chapman AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT SAT MAY 28 2016 IAZ001-012-020-031-032-MNZ071-072-080-081-097-098-NEZ013-014- SDZ038>040-050-052>071-290900- LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY- COTTONWOOD-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS- GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 400 AM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY EAST OF THE JAMES RIVER VALLEY...CAN BE EXPECTED THROUGHOUT THE DAY. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY EVENING MAY BECOME SEVERE NEAR THE JAMES RIVER VALLEY INTO SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ002-003-013-014-021-022-MNZ089-090-290900- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-NOBLES- JACKSON- 400 AM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORNING AND AFTERNOON. DURING THE AFTERNOON A FEW OF THE STORMS MAY BECOME A BIT STRONGER AND BE CAPABLE OF PRODUCING A VERY LOCALIZED THREAT FOR SEVERE WEATHER. THE MAIN THREATS WILL BE HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 60 MPH AND BRIEF TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 AM CDT SAT MAY 28 2016 SDZ053-054-059-060-063>065-068-281600- SANBORN-MINER-DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MITCHELL... ALEXANDRIA...EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... CLAYTON...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 832 AM CDT SAT MAY 28 2016 ...SPECIAL WEATHER STATEMENT... BE AWARE THAT THERE ARE SOME TOWNSHIP ROADWAYS THAT ARE UNDER WATER IN LOW LYING AREAS DUE TO CURRENT RAINFALL...AND PAST RAINS WHICH HAVE PRODUCED A SATURATED GROUND. THE AREA OF GREATEST CONCERN IS CENTERED ALONG AN AXIS FROM SOUTHEAST CHARLES MIX AND WESTERN BON HOMME COUNTIES...NORTHWARD TO PARTS OF SANBORN AND MINER COUNTIES. IT WILL BE QUITE RAINY THIS MORNING...WITH AREAS OF ANOTHER INCH OR TWO OF RAIN EXPECTED INTO MIDDAY. THEN THE RAINFALL WILL BE MORE INTERMITTENT THIS AFTERNOON. THE RAIN WILL END TONIGHT.
The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 16:27 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638161.